Oil and water. Toothpaste and orange juice. Some things just don’t go together. While you’re not likely to get seriously ill from downing a glass of OJ right after brushing your teeth, other seemingly safe combinations can be harmful.
For example, nutritious foods and prescription medications seem like a match made in healthful heaven, right? Not necessarily. According to board-certified family physician and chief medical officer at Vireo Health of New York, Dr. Stephen Dahmer, food and drinks can affect how much of a medication is absorbed and how quickly it is metabolized by the body. These food-drug interactions can render a prescription ineffective or increase its absorption and the risk of dangerous side effects. Dr. Dahmer explains some common food/drug interactions that seniors and caregivers should be aware of below.
5 Foods That Can Interact with Prescriptions
- Grapefruit and Grapefruit Products
Vitamin C, fiber and potassium are just a few of the health perks of eating grapefruit. However, just one glass of grapefruit juice can interfere with important intestinal enzymes, consequently changing how some medications are metabolized by the body. Grapefruit products are contraindicated for patients who are taking certain prescription drugs like statins (Lipitor, Mevacor, Zocor), immunosuppressants (cyclosporine), calcium-channel blockers (Adalat, Afeditab, Procardia, Plendil), psychiatric medications (BuSpar, Zoloft) and benzodiazepines (Valium, Triazolam, Halcion). Dr. Dahmer says that consuming grapefruit with any of these medications may increase the risk of side effects and adverse events.
Kelly O’Connor, RD, LDN, CDE, outpatient oncology dietitian at the University of Maryland Upper Chesapeake Health System’s Kaufman Cancer Center, warns that certain sodas like Squirt and Fresca can also contain grapefruit juice, so it’s important to carefully check beverage labels. She offers a straightforward solution for enjoying the health benefits and flavor profile of grapefruit without the risk: swap it with another citrus fruit, such as oranges, lemons, limes or some combination of these.
A potassium powerhouse, bananas are typically a good choice for those seeking to reduce their risk of cancer, stroke and heart disease. However, eating too many potassium-rich foods like bananas, oranges and green, leafy vegetables can be problematic if a person is taking ACE inhibitors or angiotensin receptor blockers (ARBs). Designed to lower blood pressure, these medications also reduce potassium excretion via urination. According to the FDA, people taking ACE inhibitors (Lotensin, Capoten, Zestril) or ARBs (Cozaar) may develop hyperkalemia (elevated potassium levels) and dangerous heart palpitations if they over-indulge on potassium-rich foods. This risk is increased for elders who have impaired kidney function.
Bananas also contain tyramine, an amino acid found in red wine, soy and certain cheeses that can negatively interact with monoamine oxidase inhibitors (MAOIs). MAOIs (Nardil, Parnate) are a class of drugs commonly prescribed to treat depression. O’Connor says that a low-tyramine diet is typically recommended for people taking these medications.
- Cranberry Juice
Urinary tract infections (UTIs) are a common and potentially serious problem for seniors. Many family caregivers use home remedies like cranberry juice or cranberry extract to prevent and manage recurrent UTIs, but this juice contains chemicals that may interact with warfarin and some statin medications.
- Leafy Greens
Spinach, kale, cabbage and broccoli receive high praise in health food circles for their vitamin K content, minerals, fiber and low calorie count. But, for people taking blood thinners like warfarin (Coumadin), munching on too much green can be bad.
Dr. Dahmer warns that vitamin K promotes blood clotting, which may counteract the blood-thinning benefits of anticoagulant drugs. However, taking blood thinners doesn’t mean that seniors must forgo healthy food choices. According to O’Connor, it’s okay for people on these medications to consume a moderate amount of leafy greens like spinach consistently (for example, a one-half cup serving two to three times a week). The key is to communicate with the prescribing doctor about one’s usual diet and they will tweak anticoagulation therapy to fit one’s lifestyle factors and prevent blood clots.
- High-Fiber Foods
Dietary fiber, the kind found in whole grains, vegetables and fruits, is a nutritional powerhouse. Fiber has been proven to play a role in reducing the risk of heart disease and diabetes. It can also help relieve constipation and promote healthy weight management. But, because fiber slows the rate at which the stomach empties, Dr. Dahmer cautions that it may also slow the rate at which medications are absorbed, resulting in lower blood levels of certain prescriptions, such as antibiotics.
Manage Medications Responsibly
Any time a doctor adds a medication to your regimen, be sure to inform them of all prescription drugs, over-the-counter (OTC) medications and dietary supplements you are already taking to ensure everything fulfills its intended purpose and to minimize the possibility of interactions.
You don’t always have to swear off a particular type of food just because it may interact with your medications. To explore how specific medicines interact with common foods, other drugs, alcohol and even herbal supplements, use the drug interactions checker on Drugs.com.
Don’t hesitate to talk to your doctor about any questions or concerns you may have about how your diet or lifestyle may impact your prescription drug regimen. Be sure to thoroughly read the labels on all medications to learn what foods and drinks to avoid (if any). Keep in mind that your physician may be able to recommend alternative medications that do not require dietary restrictions.
Dr. Dahmer offers one last tip to caregivers and seniors alike: Take medications with plenty of water to help aid absorption and reduce stomach upset.
Sources: Grapefruit and medication: A cautionary note (https://www.health.harvard.edu/staying-healthy/grapefruit-and-medication-a-cautionary-note); Potassium: Fact Sheet for Health Professionals (https://ods.od.nih.gov/factsheets/Potassium-HealthProfessional/); MAOIs and diet: Is it necessary to restrict tyramine? (https://www.mayoclinic.org/diseases-conditions/depression/expert-answers/maois/faq-20058035); Juice interactions: What patients need to know (https://www.pharmacist.com/juice-interactions-what-patients-need-know); Warfarin diet: What foods should I avoid? (https://www.mayoclinic.org/diseases-conditions/thrombophlebitis/expert-answers/warfarin/faq-20058443); Gastric emptying of a solid meal is accelerated by the removal of dietary fibre naturally present in food. (https://www.ncbi.nlm.nih.gov/pmc/articles/PMC1382616/)